Pennsylvania, 2017

Damaging Wind in Pennsylvania, April 16, 2017

April 16, 2017 · NWS BGM · 1 event in 1 county or zone

A cold front located over central Michigan early Sunday morning quickly moved east towards central New York and northeast Pennsylvania by Monday afternoon. Showers and thunderstorms developed ahead and along the front within a warm and very unstable air mass as it propagated eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front located over central Michigan early Sunday morning quickly moved east towards central New York and northeast Pennsylvania by Monday afternoon. Showers and thunderstorms developed ahead and along the front within a warm and very unstable air mass as it propagated eastward. Some of these storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 16, 1:11 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 16, 1:11 PM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
211 PM EDT Sun Apr 16 2017

.SYNOPSIS...

A thunderstorm will pass through the area later this afternoon
and evening bringing showers and scattered thunderstorms. Cooler
and drier air will return behind the front for the first half
of the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Convection over western NY is racing east this afternoon. Very
low topped storms with little lightning may produce some gusty
winds at times. Threat for widespread severe is limited by the
lack of energy with capes currently in the 2000 to 300j/kg
range. Will of course monitor convection and will likely issues
SPS's for winds at times.

Overnight, some light showers will linger into the evening as
the main front lingers back and doesn't pass until the early
morning hours.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...

High pressure builds into the area Monday bringing somewhat
cooler air. Not a big push of cold air however, especially over
PA so temps will drop off only 5 to 10 degrees, especially in
the south. Winds and dry air may raise some fire weather
concerns in the afternoon, depending on how much rain falls with
the front tonight.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Tuesday looks to be a fair and chilly day with a large
anticyclone centered over the maritimes of Canada which ridges
down across the northeast U.S including NY and PA. This stays in
place into Tuesday evening. Then all four main synoptic scale
models (Euro, GFS, CMC, and NAM80) all show another wave
approaching from the Great Lakes region with attendant moisture
and thermal advections. There is some indication that some light
showers could arrive in central NY and parts of northeast PA
later Tuesday night so have slight chance POPs for showers in
forecast as per Superblend.

Then for Wednesday surface front and associated moisture
advection works into NY and PA so have chance POPs for showers.
Models indicate that the atmosphere will be stable so no mention
of thunderstorms. This first wave passes by and is followed by
another low pressure system and associated more vigourous upper
level wave which reaches into the Great Lakes and mid-west
Wednesday night. Showers will continue as boundary from initial
system remains in the vicinity and eventually begins to work
north as a warm front by 12z Thursday as per CMC, Euro and GFS.

For Thursday into Friday this next more significant low pressure
system and associated upper level low crosses the region with
the best chance for showers. The Euro has the weakest of the
models with no closed low forming, while the GFS and CMC have a
closed 500 mb low over the northeast suggesting a wet and chilly
pattern through Friday. Given the model divergence went with
superblend and have anywhere from chance to likely POPs Thursday
Night with wrap around showers into Friday and even Friday
night.

Euro suggests high pressure and fair weather for Saturday with
the CMC and GFS having wrap around showers tapering off. So
went with a 30 percent chance of showers in this time frame.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
640 am update...

VFR weather is expected through much of this forecast period.
Early this morning as a low level jet passes while surface winds
are mostly under 10 kts so some remaining low level wind shear.
Around 14z this ends as the jet exits and surface winds shift
to the south and southwest at 10 kts with gusts to 20.
Some isolate showers in northeast PA with more upstream but
should not cause any restrictions.

Next issue will be a cold front late afternoon and early
evening. showers and thunderstorms will be ahead of and with
them. The most likely scenario would be a line just ahead of the
front. A 2 hour period of MVFR this afternoon is possible in NY.
Included a tempo for this at SYR/RME which is the most likely
outcome. There is less of a chance for AVP with the best forcing
and dynamics further north. Towards 06z ceilings are expected
to fall to MVFR behind the front in NY. Probably will not reach
AVP.

Winds early this morning light in the valleys to southwest at
10 kts on the higher locations and SYR. Around 14z Winds
increase to 10 to 15 with higher gusts and continue that way
into tonight. Winds shift to west then northwest with the cold
front 22 to 02z.

Outlook...

Monday...Lingering ceiling restrictions possible in the
morning.

Monday night - Tuesday...VFR.

Wednesday - Thursday...Possible restrictions in showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...DJN
AVIATION...TAC
Hazardous weather outlook, Apr 16, 1:12 PM EST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
212 PM EDT Sun Apr 16 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
212 PM EDT Sun Apr 16 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected this afternoon into the
evening. A few of these storms may produce strong winds and small
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 16, 2:14 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
314 PM EDT SUN APR 16 2017

NYZ016-017-022-023-025-044-162000-
Steuben NY-Cortland NY-Southern Cayuga NY-Seneca NY-Schuyler NY-
Tompkins NY-
314 PM EDT SUN APR 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SENECA...SCHUYLER...SOUTHEASTERN CAYUGA...SOUTHWESTERN CORTLAND...
EAST CENTRAL STEUBEN AND TOMPKINS COUNTIES UNTIL 400 PM EDT...

At 313 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kidders to near Hector to near Sonora. Movement
was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Perry City and Searsburg around 320 PM EDT.
  Enfield and Covert around 325 PM EDT.
  Ithaca and Groton around 330 PM EDT.
  Watkins Glen and Montour Falls around 335 PM EDT.
  Homer and Catharine around 340 PM EDT.
  Cortland and Dryden around 345 PM EDT.
  Newfield and Virgil around 350 PM EDT.
  Danby and Caroline around 400 PM EDT.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4249 7680 4266 7667 4262 7600 4241 7623
      4240 7630 4238 7629 4236 7624 4230 7626
      4232 7641 4226 7642 4226 7647 4228 7648
      4228 7662 4223 7664 4225 7673 4229 7674
      4229 7696 4227 7697 4231 7725
TIME...MOT...LOC 1913Z 266DEG 44KT 4265 7665 4250 7681 4232 7721

DJN
Special weather statement, Apr 16, 2:28 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
328 PM EDT SUN APR 16 2017

NYZ025-161945-
Tompkins NY-
328 PM EDT SUN APR 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE SOUTHERN HALF OF
CAYUGA LAKE UNTIL 345 PM EDT...

At 327 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Covert to Taughannock Falls to Enfield.
Movement was east at 55 mph.

Wind gusts of 50 to 55 mph will be occur with these storms over the
southern half of Cayuga Lake between 330 pm and 345 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4253 7662 4255 7662 4255 7659 4257 7662
      4261 7662 4262 7657 4254 7646 4245 7649
      4245 7665
TIME...MOT...LOC 1927Z 269DEG 47KT 4260 7657 4253 7658 4246 7664

DJN
Special weather statement, Apr 16, 2:37 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
337 PM EDT SUN APR 16 2017

NYZ022-024-055-162015-
Steuben NY-Chemung NY-Tioga NY-
337 PM EDT SUN APR 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CHEMUNG...
NORTHWESTERN TIOGA AND SOUTHEASTERN STEUBEN COUNTIES UNTIL 415 PM
EDT...

At 337 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Monterey to Addison to near Westfield.
Movement was east at 60 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Hornby and Erwins around 340 PM EDT.
  Corning and Caton around 345 PM EDT.
  East Corning around 350 PM EDT.
  Southport and Big Flats around 355 PM EDT.
  Elmira and Horseheads around 400 PM EDT.
  Erin and Breesport around 405 PM EDT.
  Waverly and Candor around 410 PM EDT.
  Chemung and Spencer around 415 PM EDT.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4208 7734 4230 7710 4227 7710 4229 7674
      4225 7673 4223 7664 4228 7662 4226 7642
      4232 7641 4230 7626 4232 7624 4232 7618
      4210 7641 4200 7659 4200 7747
TIME...MOT...LOC 1937Z 266DEG 52KT 4231 7701 4210 7723 4195 7748

DJN
Special weather statement, Apr 16, 2:48 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Binghamton NY
348 PM EDT SUN APR 16 2017

NYZ023>025-044>046-055-056-162030-
Otsego NY-Chemung NY-Chenango NY-Cortland NY-Schuyler NY-Tioga NY-
Broome NY-Tompkins NY-
348 PM EDT SUN APR 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...WEST CENTRAL
OTSEGO...SOUTHEASTERN SCHUYLER...NORTHWESTERN BROOME...NORTHERN
CHEMUNG...CORTLAND...TIOGA...SOUTHERN TOMPKINS AND CHENANGO COUNTIES
UNTIL 430 PM EDT...

At 348 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cuyler to Harford to near Van Etten.
Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Cuyler and Pitcher around 355 PM EDT.
  Marathon around 400 PM EDT.
  Whitney Point and Lisle around 405 PM EDT.
  Owego and Plymouth around 410 PM EDT.
  Norwich and North Norwich around 415 PM EDT.
  Vestal and Endicott around 420 PM EDT.
  Johnson City and Coventry around 425 PM EDT.
  Guilford and Oxford around 430 PM EDT.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4235 7554 4201 7617 4218 7688 4246 7632
      4275 7595 4274 7589 4272 7589 4273 7582
      4263 7521
TIME...MOT...LOC 1948Z 280DEG 44KT 4269 7594 4245 7623 4224 7656

DJN
Special weather statement, Apr 16, 3:23 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
423 PM EDT SUN APR 16 2017

NYZ045-046-055>057-162115-
Otsego NY-Chenango NY-Tioga NY-Broome NY-Delaware NY-
423 PM EDT SUN APR 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
OTSEGO...BROOME...NORTHWESTERN DELAWARE...EAST CENTRAL TIOGA AND
SOUTHEASTERN CHENANGO COUNTIES UNTIL 515 PM EDT...

At 423 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norwich to Greene to near Owego. Movement
was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Norwich and North Norwich around 430 PM EDT.
  Guilford and Nws Binghamton around 435 PM EDT.
  Bainbridge and Afton around 440 PM EDT.
  Binghamton and Sidney around 445 PM EDT.
  Unadilla and Otego around 450 PM EDT.
  Oneonta and Emmons around 455 PM EDT.
  Windsor and Colliersville around 500 PM EDT.
  Walton and Davenport around 505 PM EDT.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4219 7504 4200 7554 4212 7627 4235 7580
      4264 7554 4249 7474
TIME...MOT...LOC 2023Z 284DEG 44KT 4255 7557 4234 7574 4214 7622

DJN
Local storm report, Apr 16, 3:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
451 PM EDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     EAST MCDONOUGH          42.50N  75.69W
04/16/2017                   CHENANGO           NY   911 CALL CENTER

            TREES AND WIRES DOWN ON RT. 220.

&&

EMG

The radar

The Binghamton radar (KBGM), 63 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
April 16, 4:00 PM EST to 4:10 PM EST
Where
Bradford County, 0.52 mi E of Towanda Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
41.750, -76.440

A thunderstorm moved across the region and became severe. This thunderstorm resulted in three hangar doors being blown over at the local airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696242.